Alert archive / Wyoming / Snow Squall Warnings in 2018

Snow Squall Warning 2, NWS Cheyenne, WY

March 5, 2018Carbon County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Mar 5, 2018, 1:14 PM MST for Carbon County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 1:14 PM MST (20:14 UTC)
Expired
Mar 5, 2018, 1:45 PM MST
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS55 KCYS 052015
SQWCYS

BULLETIN - EAS ACTIVATION REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
114 PM MST Mon Mar 5 2018

WYC007-052045-
/O.NEW.KCYS.SQ.W.0002.180305T2014Z-180305T2045Z/
Carbon WY-
114 PM MST Mon Mar 5 2018

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Eastern Carbon County in south central Wyoming...

* Until 145 PM MST

* At 114 PM MST, a dangerous snow squall was located 7 miles
  southeast of Arlington, or 30 miles northwest of Laramie, moving
  southeast at 10 mph.

  HAZARD...Whiteout conditions. Zero visibility in snow and blowing 
           snow. Wind gusts greater than 30 mph.

  SOURCE...Webcams and Satellite.

  IMPACT...Dangerous life-threatening travel.


This includes Interstate 80 in Wyoming between mile markers 268 and
278.
 
Locations impacted include...
Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4162 10629 4164 10626 4157 10609 4154 10612
      4158 10619
TIME...MOT...LOC 2014Z 309DEG 8KT 4152 10609 

$$

Cox
1 follow-up statement
298 
WWUS55 KCYS 052043
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
139 PM MST Mon Mar 5 2018

WYC007-052049-
/O.EXP.KCYS.SQ.W.0002.000000T0000Z-180305T2045Z/
Carbon WY-
139 PM MST Mon Mar 5 2018

...THE SNOW SQUALL WARNING FOR EASTERN CARBON COUNTY WILL EXPIRE AT
145 PM MST...

The snow squall which prompted the warning has exited the area for 
now, but additional snow squalls could redevelop during the next 
hour or two. Therefore, the snow squall warning will be allowed to 
expire. Roads will remain snow covered.

LAT...LON 4162 10629 4164 10626 4157 10609 4154 10612
      4158 10619
TIME...MOT...LOC 2039Z 309DEG 8KT 4149 10604 

$$

Cox

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Mar 5, 10:44 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 5, 10:44 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1044 AM MST Mon Mar 5 2018

.UPDATE...
Issued at 510 AM MST Mon Mar 5 2018

Cancelled the Winter Weather Advisory for the Snowy and Sierra
Madre Range mountains. Only additional light snow accumulations
are expected today.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 245 AM MST Mon Mar 5 2018

Overnight water vapor imagery showed a potent upper trough axis
along the Rocky Mountain Front Range, with surface cold front and
associated precipitation across central SD/NE. Large east-west
pressure gradient was responsible for strong and gusty west to
northwest winds. Some blowing snow was seen in the WYDOT webcams
near Arlington. Steady downward trend in mountain snow shower
activity, with SNOTELs showing little or no additional snowfall.
Therefore, will not extend the Winter Weather Advisory for the
Snowy and Sierra Madres past the 6 AM expiration. Temperatures
ranged from the teens to mid 20s, with wind chills from 0 to 10
below zero.

Good agreement with the short range models/ensembles with the
upper low over eastern MT/northeast WY moving southeast into
SD/NE today and quickly intensifying. The low tracks slowly
east into MN/IA tonight and Tuesday. After a lull in the
post-frontal winds, they abruptly increase after sunrise this
morning, with 50-55 kt winds aloft efficiently mixing to the
surface through the day. Our local high wind model probabilities
peak near 44 percent at Bordeaux and 24 percent at Cheyenne
between 15Z and 18Z. Likewise, the CAG-CPR 700/850mb height
gradients peak during this time, followed by a steady decrease
this afternoon. High Wind Warnings will remain in effect for
areas east of a Douglas to Laramie line, as well as the
Arlington/Elk Mountain areas through early this evening when
winds decouple. Patchy blowing snow will continue today over
Carbon and western Albany counties, with light snow showers
lingering into this evening over the Snowy and Sierra Madres.
Another one to two inches of snow is expected. It will be
quite windy Tuesday east of the Laramie Range as strong winds
aloft mix down on the backside of the intense Midwest upper low.
Sustained northwest winds of 25 to 35 mph with gusts to 50 mph
are forecast. High temperatures today and Tuesday will average
5-10 degrees below normal. Northwest flow aloft will weaken
as the Midwest upper low lifts northeast across the Great Lakes.
High temperatures Wednesday will be 5-10 degrees milder, closer
to seasonal normals. Winds will be much lighter Wednesday, but
breezy in the afternoon along the I-80 corridor in southeast
WY.

.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM MST Mon Mar 5 2018

Dry and mild weather across the CWA Thursday through Friday as an
upper ridge moves over the region while gradually flattening. The
next shortwave passes by the area Friday night into early Saturday
bringing the next cool front as well as some snow showers, mainly
to the mtns. Dry and seasonable conditions then expected for Sunday
as the next upper ridge move across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1035 AM MST Mon Mar 5 2018

Strong winds will persist across the majority of the TAF sites
this afternoon in response to intense low pressure over the
northern plains. This surface low will gradually slide southeast
tonight and tomorrow. We may not see as much wind after sunset
tonight as last night, due to the subsidence being weaker.
Although, the strong winds will pick up again across the Nebraska
panhandle TAF sites Tuesday morning.

&&

.FIRE WEATHER...
Issued at 245 AM MST Mon Mar 5 2018

A rapidly intensifying low pressure system over the north-central
Great Plains will generate very strong northwest winds through early
this evening. This storm system will move slowly east toward the
Lower Great Lakes and Midwest Tuesday, with quite windy conditions
for areas east of the Laramie Range. For the remainder of the week,
breezy to windy conditions will prevail across southeast Wyoming.
The only precipitation this week will be scattered snow showers over
the Snowy and Sierra Madre ranges today, tonight, and Friday. Elevated
fire weather conditions due to low humidity and gusty winds will
develop over the southeast Wyoming plains into the southern Nebraska
Panhandle Thursday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ102-103-
     106>108-110-116>119.

NE...High Wind Warning until 8 PM MST this evening for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...MAJ
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 5, 3:38 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 AM MST Mon Mar 5 2018

NEZ002-003-019>021-054-055-095-096-WYZ102-103-106>108-110-116>119-
061130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
338 AM MST Mon Mar 5 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west to northwest winds will occur today with gusts over 60
mph expected in many areas. This will make travel hazardous
especially for light, high profile vehicles.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-104-105-109-111>115-061130-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
338 AM MST Mon Mar 5 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west to northwest winds will occur today with some gusts
over 50 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 5, 11:50 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1150 AM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 8 S CHUGWATER           41.64N 104.82W
03/05/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BEAR CREEK. SUSTAINED WIND 42 MPH.

1130 AM     NON-TSTM WND GST 23 W CHEYENNE           41.14N 105.23W
03/05/2018  M56 MPH          LARAMIE            WY   COUNTY OFFICIAL

            THIS IS WYDOT SITE REMOUNT. SUSTAINED WIND 47 MPH.

&&

DDEAL
Local storm report, Mar 5, 12:07 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 PM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST DOUGLAS                 42.76N 105.39W
03/05/2018  M58 MPH          CONVERSE           WY   ASOS

1155 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
03/05/2018  M56 MPH          KIMBALL            NE   AWOS

            SUSTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Mar 5, 12:25 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
03/05/2018  E65 MPH          LARAMIE            WY   MESONET

            THIS IS UPR206 LYNCHW. SUSTAINED WIND 56 MPH.

1144 AM     NON-TSTM WND GST 11 SSE GARRETT          41.96N 105.52W
03/05/2018  E55 MPH          ALBANY             WY   MESONET

1150 AM     NON-TSTM WND GST 7 NE BUFORD             41.18N 105.20W
03/05/2018  M62 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE WILDCAT TRAIL. SUSTAINED WIND 42MPH.

&&

DDEAL
Local storm report, Mar 5, 12:42 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1242 PM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
03/05/2018  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BUFORD EAST. SUSTAINED WIND 47 MPH.

1220 PM     NON-TSTM WND GST 9 E CHEYENNE            41.15N 104.62W
03/05/2018  M58 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE CHEYENNE EAST.

1215 PM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
03/05/2018  E66 MPH          LARAMIE            WY   MESONET

            THIS IS UPR204 LYNCHW. SUSTAINED WIND 41 MPH.

&&

DDEAL
Local storm report, Mar 5, 12:45 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1245 PM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 7 NE BUFORD             41.18N 105.20W
03/05/2018  M66 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE WILDCAT TRAIL. SUSTAINED WIND 50 MPH.

&&

DDEAL
Local storm report, Mar 5, 12:58 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1258 PM MST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
03/05/2018  M60 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS ID WYDOT SITE WYO HILLL. SUSTAINED WIND 40 MPH.

1250 PM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
03/05/2018  M59 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

1235 PM     NON-TSTM WND GST PINE BLUFFS             41.18N 104.07W
03/05/2018  M61 MPH          LARAMIE            WY   AWOS

            SUSTAINED WIND 37 MPH.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 12:44 PM MSTSnow Squall WarningCYSCarbon31 min

Nearby

Snow Squall Warnings in Wyoming, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.